Acute amitriptyline intoxication: an analysis of 44 children


Caksen H., Akbayram S., Odabas D., Ozbek H., Erol M., Akgun C., ...Daha Fazla

HUMAN & EXPERIMENTAL TOXICOLOGY, cilt.25, ss.107-110, 2006 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 25 Konu: 3
  • Basım Tarihi: 2006
  • Doi Numarası: 10.1191/0960327106ht511oa
  • Dergi Adı: HUMAN & EXPERIMENTAL TOXICOLOGY
  • Sayfa Sayıları: ss.107-110

Özet

The tricyclic antidepressant agents, particularly amitriptyline and dothiepin, are recognized for their potentially lethal cardiovascular and neurological effects in poisoned patients. In this article, the clinical and laboratory findings of 44 children with amitriptyline intoxication are reviewed. Our purpose was to investigate amitriptyline intoxication in childhood. Of 44 patients, 21 ( 47.7%) were boys, 23 ( 52.3%) were girls, and the ages ranged from 12 months to 14 years ( mean +/- SD; 4.09 +/- 2.9 years). All children except one who took an overdose of amitriptyline to decrease his pain accidentally ingested an overdose of amitriptyline. The amount of amitriptyline ingested was between 2 mg/kg and 97.5 mg/kg (mean +/- SD; 13.6 +/- 17.7 mg/kg per dose) (the drug dosage was not known in 13 children). The most commonly observed clinical and laboratory findings were lethargy, tachycardia, convulsion, hyperglycemia and leukocytosis. In all patients except for two children who died the abnormal clinical and laboratory findings returned to normal within a few days after admission and they were discharged from the hospital in good health within the fourth day of admission. One of the children ingested 97.5 mg/kg amitriptyline and probably died due to status epilepticus and another child who died ingested 36 mg/kg amitriptyline and died due to cardiopulmonary arrest. In conclusion, our findings showed that initial symptoms and signs of acute amitriptyline intoxication appeared severe, but they disappeared with only supportive care required in most children except for cases that ingested high doses of drug within a few days. In contrast to adults, we infrequently noted respiratory insufficiency, arrhythmia and hypotension in children with acute amitriptyline intoxication.